From Khozestan-Ahvaz, Iran:
I am a general practitioner; I have an eight-year-old son who has had diabetes for 2 years. He weighs 29 kg (64 pounds). In the morning, he receives four units of Regular and eight units of NPH. At lunch time, he gets three units of Regular but it varies based on his glucose level. In the evening, he gets four units of Regular and four units of NPH. A month ago, his HbA1c was 6.3. During last month, I have had difficulty controlling his glucose level because it has been increasing during the last hours before injection times in morning and evening times, especially one or two hours before injection times. At first, I thought this problem was his glucose level dropping to values below 80 mg/dl [4.5 mmol/L] and then his body was increasing glucose automatically, but I concluded this was wrong after checking his glucose during the night several times. I observed that at 3 or 4 a.m., his morning glucose will be increasing in each condition. For example, at 3:00 a.m., he was 140 mg/dl [7.8 mmol/L], but, at 6:30 a.m., he was 240 mg/dl [13.3 mmol/L]. I changed his dosage of NPH insulin and time of injection several times but the results were the same and, in each condition, I observed a big increase in glucose level during two hours’ time duration exactly before injection. After discussing this issue with him, my son's doctor advised us to change insulins from Regular and NPH to NovoLog and Lantus.
Consequently, I would like answers to the following:
- Is there any way of finding a reason for this phenomena and correcting it and continue insulin therapy by using previous insulin (Regular and NPH)?;
- During last month and after school closing, his physical exercise is not as before. May this problem be related to physical exercise?;
- I read some news about the relationship between Lantus and cancer. Is there any confirmation for this side effect by sources like the FDA?; and
- Based on your experience, which method is better: Lantus or an insulin pump?
Most of us in Europe, Canada, Australia and U.S. have switched from NPH to either Lantus or Levemir. The reports of cancer linked with these longer acting insulins does not seem to apply to children or to type 1 diabetes patients but mostly to adults with type 2 diabetes. There are also many questions about the validity of the type 2 diabetes association with cancer in Lantus users. If you go to the ISPAD web site, three is a statement from the Steering Committee that addresses this issue quite nicely.
The reason for not using NPH is just as you describe in your son. NPH peaks at about 4 to 10 hours and then wanes, compared to Levemir or Lantus which have much smaller peaks at about 8 to 10 hours and also longer trail effects. The net effect is less hypoglycemia and better overall glycemic control. If you wanted to stay with NPH, you could move the NPH to 10 to 11 p.m. with the hopes that this would then peak at breakfast and not in the middle-of-the-night. Or, you could provide high fat ice cream of very slow carbohydrate like that available in ExtendBars®, which would provide extra energy for the 3 to 6 a.m. time period of NPH peaks. It would be better to use twice-a-day Lantus or twice-a-day Levemir coupled with meal-time analog insulins. This is called multidose insulin or MDI and seems to be able to provide improved glucose control with fewer episodes of hypoglycemia, although at the expense of more injections. The MDI regimens, when coupled with carbohydrate counting and flexible insulin regimens and frequent before and after blood glucose testing/analysis, do almost as well as insulin pumps for overall control and for reducing hypoglycemia - and both MDI and CSII are better than Regular and NPH regimens.
[Editor's comment: While many people experience good control on an insulin pump, you need to consider how you would obtain supplies. The major pump companies do not have offices in your country, so you would have to rely on the shipment of supplies from Europe or perhaps a nearby country and this is not necessarily reliable. You may find more information on the Iranian Diabetes Society web site. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.